MAUDE Adverse Event Report: STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT Ø8,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT Ø8,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 0225-6080
Health Effect - Clinical Code No Information (3190)
Date of Event 04/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
The pharmacist at the clinic, reported the following event to the sales rep : "rupture of the guide wire ref (b)(4) into the reamer shaft diam 8.The guide could not slide and finally fractured into the shaft.Is it a wear fail doctor indicated that the event occured during a tibial nailing.There was a delay in the procedure, increase of the infection risk and peroperative fracture.It was necessary to change the guide and to reduce the fracture again.
 
Additional Manufacturer Narrative
The reported event that im reamer, ao fitting bixcut ø8,0x480 mm was alleged of k-378 (no deviation found) could not be confirmed, however, the returned device could be confirmed of issue ( instruments - reamer ¿ broken).Visual inspection: im reamer, ao fitting bixcut ø8,0x480 mm was found to be broken near the tip.Im reamer, ao fitting bixcut ø8,0x480 mm broken surface visually inspected under microscope.Small signs of usages (dents) are visible on the cutting edges, but the reamers are still sharp.Most likely the reamer broke off within the marrow channel during reaming.In case a too big diameter is used it is possible that the reamer cutting edges got stuck in the corticalis due to undue bone material removal.In case the reamer will be operated in jammed mode it is possible that the spiral shaft windings get overloaded by too high torsional forces applied by the power tool.Furthermore, as the guide wire tip have scratches and bend (increases jamming)(confirmed by event description that the guide could not slide), it is possible that the reamer head got stuck at the point of the deformed guide wire area.Thus, reamer got overloaded and finally the head broke off.Functional inspection: functional test was performed with a sample guide wire (ø 3 mm).It was not possible to move the guide wire through the both segments of broken reamer.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.As the reamer had been in use for more than 2 years (manufactured in february 2016), it can be safely said that the device had fulfilled its tasks in former surgeries as intended.Instrument damage is usually found during functional check (required per ifu).In case of any deviation it is realized prior to use.Considering that was confirmed by pre-operative check it was concluded that the event was mainly based in the intra-operative procedure.Based on investigation, the root cause was attributed to a user related issue.The failure is caused due to failure to follow the operative technique/instruction for use properly.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
IM REAMER, AO FITTING BIXCUT Ø8,0X480 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7481263
Report Number0008031020-2018-00347
Device Sequence Number10811471
Product Code LXH
UDI-Device Identifier04546540145338
UDI-Public(01)04546540145338
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0225-6080
Device Catalogue Number02256080
Device Lot NumberK098843
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2018
Initial Date Received by Manufacturer 04/23/2018
Supplement Date Received by Manufacturer10/31/2018
Initial Report FDA Received Date05/02/2018
Supplement Report FDA Received Date11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;